Virginia, 2023

Flash Flood in Virginia, July 14, 2023

July 14, 2023 · NWS LWX · 1 event in 1 county or zone

Heavy rain from thunderstorms led to an isolated instance of flash flooding in Fairfax County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain from thunderstorms led to an isolated instance of flash flooding in Fairfax County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:37 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 14, 1:37 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Fri Jul 14 2023

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon and over the
next few afternoon along a slow moving boundary. A few strong to
severe thunderstorms are possible each afternoon and evening
through Sunday. A cold front will likely drop from the Great
Lakes and Ohio River Valley into the Mid-Atlantic Sunday, then
stall near the coast through early next week, resulting in more
showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
A pre-frontal trough has been the initiation point for a line of
broken strong to severe thunderstorms over higher terrain this
afternoon. These storms are working with around 1000 J/kg of
MLCAPE, paired with DCAPE values of 1000+ J/kg. Bulk shear
values of 25-35 kts are allowing things to get somewhat
organized, at least in isolated instances so far. Any storm in
this environment is going to be capable of damaging wind gusts,
and even some large hail. Concern has grown a bit for areas west
of the Blue Ridge in terms of the severe threat. Still some
uncertainty with how things evolve as storms move east.
Instability is decent, but certainly not as high as the typical
severe event for our area. Certainly something to keep an eye on
throughout the afternoon.

Afternoon highs are forecast to reach the upper 80s to around 90F,
with peak heat indices in the mid 90s. Convection is forecast to
move over and east of the bay after sunset, then mostly dry
conditions tonight. Muggy and warm as lows settle in the upper 60s
to low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Additional rounds of showers and thunderstorms are expected
through the weekend, mainly in the afternoon and evening hours.
Some storms could become strong to severe both days. For
Saturday, the focus will be west of I-95 as a strong mid-level
trough moves over the area. For Sunday, the severe threat
focuses on northeast MD as the mid-level trough slowly leaves
the area. The main threat from severe storms is expected to be
damaging wind gusts.

Hot and humid conditions are likely this weekend as afternoon
highs reach the upper 80s to low 90s. Peak heat indices of
97-102 are forecast for Saturday, and 95-100 on Sunday. Very
warm and muggy at night as lows only drop to the low 70s east of
the Blue Ridge, and upper 60s west.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Broad troughing will reside to our northwest over the Great Lakes on
Monday. However, we'll still have a post cold-frontal airmass in
place, with appreciable dry air (by summer standards) in place at
both the surface and aloft. This will lead to a lack of instability,
and preclude the development of thunderstorms on Monday. Dry
conditions are expected, along with high temperatures in the low-mid
90s for most.

The aforementioned trough will translate a bit further east on
Tuesday. Deeper moisture will be drawn northward ahead of this
system as a cold front approaches from the north and west. This may
lead to the development of showers and thunderstorms Tuesday
afternoon into Tuesday night. There's still some spread with respect
to whether the cold front gets through here Tuesday night into
Wednesday, and if so, what the timing will be. If the front remains
off to our north, there may be thunderstorms again during the day
Wednesday. Troughing will build back in toward the Great Lakes on
Thursday, leading to additional chances for thunderstorms.
Conditions are expected to remain seasonably hot and humid, with
highs in the upper 80s and lower 90s, and dewpoints in the upper 60s
to lower 70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers and storms have developed to the west of the terminals,
but they are expected to push east through the afternoon.
Reductions is VSBYs possible at all terminals at some point
during the afternoon, but due to the scattered nature of storms,
didn't go all in with a TSRA just yet. Think any impacts should
be an hour or so before pushing east of the area. Thunderstorms
should taper off after sunset, but end earlier from west to
east.

The latest continues to hint at either low clouds or fog
developing over much of the area tonight. Have added some
mention of that into the TAFs for the afternoon update.

Additional chances for showers and thunderstorms will continue
each afternoon this weekend. Additionally, patchy fog will be
possible in those areas that see rain during the afternoon
hours. Other than that, VFR conditions are expected overall.

VFR conditions and south to southwesterly winds are expected on
Monday. Prevailing VFR conditions are expected on Tuesday as well,
but showers and thunderstorms may lead to brief disruptions at the
terminals.

&&

.MARINE...
Scattered thunderstorms have developed well off to the west, and
will gradually push east through the afternoon into the evening
towards the waters. Special Marine Warnings are likely needed
for any strong storm that crosses the water. These storms move
east of the area after sunset, though a few showers could
redevelop tonight, primarily over lower portions of the
Chesapeake Bay.

Additional rounds of showers and storms are forecast through the
weekend, mainly in the afternoon and evening. Some storms could
contain gusty winds in excess of 34KT, in addition to lightning
strikes.

SCA conditions likely extend up the Chesapeake Bay tonight in
southerly channeling continues. Expect 20-25 knots in the wider
waters especially, a Small Craft Advisory is in effect during
this time.

SCA conditions could develop again Saturday evening into the
overnight hours.

Sub-SCA conditions are expected in southerly flow on Monday, and
then in westerly flow on Tuesday. Showers and thunderstorms may also
move over the waters, especially during the day Tuesday.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies remain relatively elevated this afternoon, and
with continued southerly flow the next couple of days they
should remain that way. Stronger pulses of southerly flow over
the Chesapeake Bay will likely push anomalies a bit higher
through Saturday resulting in near minor flooding of vulnerable
shoreline locations.

More west-of-south flow is expected Sunday into Monday, which
should cause anomalies to taper.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 11 PM EDT
     this evening for ANZ531-532.
     Small Craft Advisory until 5 AM EDT Saturday for ANZ533-534-
     537-541>543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...KRR
LONG TERM...KJP
AVIATION...CJL/KJP
MARINE...CJL/KJP
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 14, 3:04 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
404 PM EDT Fri Jul 14 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-152015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
404 PM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon and evening.
Thunderstorms may also produce strong wind gusts on the tidal
waters that require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms capable of producing strong wind gusts
will be possible each afternoon and evening over the weekend.
Special Marine Warnings may be needed for portions of the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-152015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
404 PM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon. An isolated
instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ001-501-502-VAZ503-504-WVZ501>506-152015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
404 PM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts and large hail are possible this afternoon. An isolated
instance of flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 5:02 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
602 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Dmg     3 NNE Hillsboro         39.24N  77.70W
07/14/2023                   Loudoun            VA   Dept of Highways

            Tree down on Mountain Road near Route 690.

&&

Event Number LWX2301365

CPB
Local storm report, Jul 14, 5:04 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
604 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Dmg     2 E Lovettsville        39.27N  77.61W
07/14/2023                   Loudoun            VA   Dept of Highways

            Treee down on Downey Mill Road near Quarter Branch
            Road.

&&

Event Number LWX2301366

CPB
Local storm report, Jul 14, 5:05 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
605 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tstm Wnd Dmg     1 ENE Purcellville      39.14N  77.69W
07/14/2023                   Loudoun            VA   NWS Employee

            Tree down on roadway near the intersection of Hirst
            Road and Berlin Turnpike.

&&

Event Number LWX2301367

AVS
Local storm report, Jul 14, 5:08 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
608 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Dmg     1 N Philomont           39.07N  77.74W
07/14/2023                   Loudoun            VA   Dept of Highways

            Tree down on North Fork Road near Telegraph Springs
            Road.

&&

Event Number LWX2301368

CPB
Local storm report, Jul 14, 5:10 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
610 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Tstm Wnd Dmg     2 SSW Lovettsville      39.24N  77.65W
07/14/2023                   Loudoun            VA   Dept of Highways

            Multiple trees down along Berlin Turnpike between
            Wheatland and Lovettsville.

&&

Event Number LWX2301369

CPB
Local storm report, Jul 14, 5:19 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
619 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 WSW Germantown        39.17N  77.28W
07/14/2023                   Montgomery         MD   Trained Spotter

            Multiple 4-5 inch branches down.

&&

Event Number LWX2301370

CPB

The radar

The Sterling radar (KLWX), 8 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
July 14, 5:20 PM EST to 5:45 PM EST
Where
Fairfax County, 0.54 mi E of Herndon Hgts to 0.52 mi E of Herndon Hgts
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.980, -77.390

A stream was flowing out of its banks over the Pedestrian Footbridge. Greater than six inches of water was flowing over the bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101197.